Arizona, 2005

Flash Flooding in Arizona, August 23, 2005

August 23, 2005 · NWS PSR · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 23, 4:00 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 23, 4:00 PM MST, 1 hour 40 minutes before
AZZ020>028-CAZ030>033-240600-

AREA FORECAST DISCUSSION
400 PM MST TUE AUG 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
LOW PRESSURE ALOFT WILL INTERACT WITH ABUNDANT SUBTROPICAL MOISTURE
TO SUPPORT DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS...WITH
LOCALLY HEAVY RAINFALL...MAINLY OVER PORTIONS OF WEST-CENTRAL AND
SOUTH-CENTRAL ARIZONA THROUGH THE EVENING HOURS. ENOUGH MOISTURE
WILL LINGER OVER THE AREA TO SUPPORT A SLIGHT CHANCE FOR AFTERNOON
AND EVENING THUNDERSTORMS THROUGH THURSDAY. DRIER AND WARMER
CONDITIONS...WITH ABOVE NORMAL DAYTIME HIGHS...WILL EXIST FRIDAY
THROUGH SUNDAY AS HIGH PRESSURE STRENGTHENS AND NORTHWEST FLOW
DEVELOPS ALOFT. A LOW PRESSURE AREA APPROACHING FROM THE EAST
PACIFIC WILL BRING SOME LOWERING OF DAYTIME HIGHS AND A SLIGHT
CHANCE FOR THUNDERSTORMS TO SOUTH CENTRAL ARIZONA EARLY NEXT WEEK.

&&

.DISCUSSION...
AS OF 345 PM...SCATTERED THUNDERSTORMS WERE OCCURRING OVER PORTIONS
OF THE LOWER DESERT THIS AFTERNOON...INCLUDING EASTERN RIVERSIDE...
NORTHERN LA PAZ...EXTREME EASTERN YUMA...AND WESTERN MARICOPA
COUNTIES...WHILE NO STORMS HAVE DEVELOPED OVER CENTRAL AND EASTERN
MARICOPA COUNTY...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY.
STRONGEST STORM AFFECTED WESTERN MARICOPA COUNTY JUST SOUTH OF
WINTERSBURG...WHERE FLASH FLOOD AND SEVERE THUNDERSTORM WARNINGS
WERE ISSUED EARLIER THIS AFTERNOON.

INTERESTING TO NOTE THAT LOW LEVEL FLOW REMAINS FROM THE SOUTHEAST
OVER MUCH OF THE CWA...AND THIS PROVIDES MORE DIRECTIONAL SHEAR IN
LOWER 2-3 KM THAN IS NORMALLY OBSERVED. SO...THE THREAT FOR SEVERE
TSTMS...WITH STRONG GUSTY WINDS AND HAIL...IS ENHANCED. FORCING AT
UPPER LEVELS NOT ALL THAT GREAT...WITH MOST PRONOUNCED UPPER
DIVERGENCE FORECAST TO BE OVER AND NORTH OF ZONE 24 (EASTERN
MARICOPA...SOUTHERN GILA...NORTH-CENTRAL PINAL COUNTIES) BY 5 PM...
WITH WEAKENING BULLSEYE MOVING OFF TO THE NORTHEAST AFTER THAT TIME.
THIS WOULD SUGGEST THAT STORMS WOULD WIND DOWN SHORTLY AFTER
SUNSET...AND THAT MAY INDEED OCCUR. HOWEVER...FOR NOW...FLASH FLOOD
WATCH WILL REMAIN IN EFFECT FOR SOUTH CENTRAL AZ THROUGH 10 PM BASED
ON LIKELIHOOD THAT OUTFLOWS FROM STORMS TO THE SOUTHWEST AND
NORTHWEST OF PHOENIX COULD INTERACT TO TRIGGER NEW STORMS OVER
PORTIONS OF THE WATCH AREA THIS EVENING.

SHOULD BE ENOUGH RESIDUAL MOISTURE AROUND TO SUPPORT A SLIGHT CHANCE
FOR AFTERNOON-EVENING STORMS THE NEXT COUPLE OF DAYS AT MOST
LOCATIONS...THOUGH GFS INDICATES THE LOWER LEVELS MAY BE TOO DRY TO
SUPPORT ANY STORMS OVER AND NEAR THE GREATER PHOENIX AREA BY AS
EARLY AS THURSDAY. MODELS IN DECENT AGREEMENT THAT AS HILARY
CONTINUES TO MOVE TO THE WEST...AN UPPER HIGH WILL DEVELOP AND BE
CENTERED JUST WEST OF THE SOUTHERN CALIFORNIA COAST...RESULTING IN
WEST TO NORTHWEST FLOW ALOFT OVER OUR FORECAST AREA. THIS EVOLUTION
WILL LEAD TO WARMER AND DRIER CONDITIONS...WITH DAYTIME HIGHS NEAR
OR SLIGHTLY ABOVE 110 F AT A NUMBER OF LOWER DESERT SITES FRIDAY
THRU SUNDAY. WILL KEEP ONLY A SLIGHT CHANCE FOR A STORM OVER THE
HIGHER TERRAIN OF SOUTH CENTRAL AZ THOSE THREE DAYS. STRONG UPPER
TROUGH OF LOW PRESSURE IS FORECAST TO REACH THE PACIFIC NORTHWEST
COAST BY LATE SUNDAY...THEN MOVE VERY SLOWLY TOWARD THE SOUTHEAST
DURING THE NEXT COUPLE OF DAYS...AND STILL BE TO OUR WEST BY LATE
TUESDAY. LATEST GFS INDICATES THAT...IN ADVANCE OF THIS TROUGH...
MOISTURE WILL BE ON THE INCREASE MAINLY OVER THE AZ PORTION OF THE
FORECAST AREA AS EARLY AS NEXT MONDAY...SO WILL INTRODUCE SLIGHT
CHANCE FOR AFTN-EVENING THUNDERSTORMS THERE ON MONDAY...THEN FOCUS
SLIGHT CHANCE OVER SOUTH CENTRAL AZ ON TUESDAY.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS ADEQUATELY DEPICT CURRENT AND EXPECTED
WEATHER FOR PHX...IWA...YUM...BLH AND IPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH AZ ZONES 22-23-24-27-28 FROM 1 PM UNTIL 10 PM
MST TODAY.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DG
Hazardous weather outlook, Aug 23, 5:50 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
550 AM MST TUE AUG 23 2005

AZZ021>023-026>028-240300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
550 AM MST TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THROUGHOUT
THE DAY. SHORT LINES OR CLUSTERS OF STORMS COULD FORM...PRODUCING
HAZARDS SUCH AS STRONG WINDS...HEAVY RAIN...HAIL AND LIGHTNING.
BE ALERT FOR RAPIDLY CHANGING CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL SLOWLY DECREASE THROUGHOUT THE PERIOD...BUT THERE
WILL STILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE LATE AFTERNOON AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

AZZ024-240300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
550 AM MST TUE AUG 23 2005

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY. SOME OF
THE HAZARDS TO EXPECT...INCLUDE LOCALLY HEAVY RAIN...STRONG GUSTY
WINDS...AND FREQUENT LIGHTNING. BE ALERT FOR RAPIDLY CHANGING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL SLOWLY DECREASE THROUGHOUT THE PERIOD...BUT THERE
WILL STILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

SIPPLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 23, 5:40 PM MST to 6:00 PM MST
Where
Maricopa County, 27 mi S of Gila Bend
Reported by
LAW ENFORCEMENT
Coordinates
32.567, -112.717

DPS reported flooding on route 85.

Flash Flood, La Paz

When
August 23, 8:00 PM MST to 9:30 PM MST
Where
La Paz County, Parker
Reported by
LAW ENFORCEMENT
Coordinates
34.150, -114.283

Vicksburg Road closed from I-10 to route 60 due to flooding. Street flooding reported in Quartzsite.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473425, 5473426.